Texas, 2007

Hail and Damaging Wind in Texas, December 20, 2007

December 20, 2007 · NWS HGX · 2 events in 1 county or zone

Severe thunderstorms fired off along a large scale boundary as it traveled into eastern Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms fired off along a large scale boundary as it traveled into eastern Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 20, 3:14 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 20, 3:14 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
314 AM CST THU DEC 20 2007

.DISCUSSION...
STRONG THUNDERSTORMS DEVELOPING AND MOVING RAPIDLY EAST OVER
NORTHEAST ZONES EARLY THIS MORNING. FAST MOVING SHORT WAVE SHOULD
TRANSFER STRONGEST LIFT EAST OF OUR CWFA BY MID MORNING. SOME SEVERE
CELLS POSSIBLE EASTERN HALF OF REGION EARLY THIS MORNING. SHORT WAVE
TROUGH LINE WILL BE OVER LOUISIANA BY MID DAY WITH NVA MOVING OVER OUR
REGION. DRY LINE BOUNDARY MOVING ACROSS CWFA LATE THIS MORNING
FOLLOWED BY WEAK COLD FRONT. DEWPOINTS WILL DROP TO THE 40S LATE
THIS AFTERNOON. AS PREVIOUSLY ADVERTISED ANOTHER UPPER LEVEL
DISTURBANCE WILL APROACH TEXAS LATE FRIDAY NIGHT AND INTO
SATURDAY. WEAK HIGH PRESSURE OVER OUR REGION EARLY FRIDAY WILL
WASH OUT BEING REPLACED BY ONSHORE FLOW DUE TO A DEVELOPING LOW
PRESSURE SYSTEM OVER NW TEXAS AND NEW MEXICO. GFS HAS SLOWED DOWN
NEXT COLD FRONT MOVING OVER OUR REGION SATURDAY AND IT MAY NOT
UNTIL LATE AFTERNOON/EARLY EVENING WHEN FRONT CROSS THE UPPER
TEXAS COASTAL WATERS. WITH SYSTEMS MOVING RATHER FAST...HIGH
PRESSURE MOVING OVER REGION SATURDAY NIGHT AND SUNDAY WILL BE
SHOVED NORTHEAST OF REGION BY MONDAY. GFS HINTING AT BROAD WEAK
WESTERN GULF LOW LEVEL TROUGHING GIVING OUR EXTREME SOUTHERN ZONES
A SLIGHT CHANCE OF PRECIPITATION. OUR CONFIDENCE NOT QUITE HIGH
FOR NEXT WEEK DUE TO FAST MOVING SYSTEMS. FOR NOW CHRISTMAS STILL
LOOKS DRY WITH SURFACE HIGH PRESSURE RIDGE AND BOTH GFS/ECMWF
AGREE ON THIS. LOOK FOR 40S AT NIGHT AND 60S DAYTIME. IF THE 00Z
GFS IS CORRECT THE DAY AFTER CHRISTMAS MAY BE WET WITH ANOTHER
FAST MOVING UPPER LEVEL DISTURBANCE MOVING ACROSS TEXAS. WE SHALL
SEE. 37

&&

AVIATION...
09Z CEILINGS RANGE FROM IFR/MVFR INLAND TO VFR NEAR AND ALONG THE
COAST. EXPECT THIS TO PERSIST THROUGH AROUND 12Z WITH SOME LOWER
CEILING POSSIBLE NEAR THE COAST. WILL CONTINUE TO MENTION THE
POSSIBILITY OF SHRA/TSRA THROUGH AROUND 14Z. WILL THEN SHOW RAPID
CLEARING WITH SKC ANTICIPATED 16Z-18Z INLAND AND 18Z-20Z COAST. SKC
TONIGHT.  42
&&

.MARINE...
WILL CONTINUE CAUTION FLAGS THROUGH 10 AM FOR THE 20-60 NM WATERS
DUE TO BOTH WINDS AND SEAS. WEAK PACIFIC FRONT IS STILL ANTICIPATED
TO PUSH OFF THE COAST IN THE MID TO LATE MORNING HOURS. THIS WILL
BRING AN END TO THE RAIN. AN ONSHORE FLOW WILL RESUME ON FRIDAY AND
INCREASE AHEAD OF THE NEXT STRONGER COLD FRONT THAT IS CURRENTLY
SCHEDULED TO MOVE THROUGH THE COASTAL WATERS SATURDAY AFTERNOON.
WELL PROBABLY SEE CAUTION OR ADVISORY CONDITIONS AHEAD OF THE
FRONT. ADVISORY CONDITIONS ARE LIKELY BEHIND THE FRONT (STRONG
NORTHWEST TO NORTH WINDS) FOR SATURDAY NIGHT AND SUNDAY MORNING.
CONDITIONS WILL BEGIN TO IMPROVE LATE SUNDAY AFTERNOON AND MONDAY AS
HIGH PRESSURE BUILDS INTO THE AREA.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  44  75  57  73 /  20  10  10  20  40
HOUSTON (IAH)              76  46  77  57  73 /  60  10  10  20  40
GALVESTON (GLS)            74  58  72  65  71 /  70  10  10  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CST THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 19, 8:39 AM CST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
839 AM CST WED DEC 19 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201445-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
839 AM CST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS OVERNIGHT TONIGHT...

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE LEVELS AND INSTABILITY IN COMBINATION WITH A
FAST MOVING UPPER LEVEL DISTURBANCE WILL RESULT IN THE DEVELOPMENT
OF THUNDERSTORMS OVER THE REGION TONIGHT ESPECIALLY OVER THE
NORTHERN PORTIONS. SOME OF THE STORMS MAY BECOME SEVERE MAINLY
FROM MIDNIGHT TO AROUND SUNRISE. THE MAIN THREAT WILL BE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING UPPER LEVEL DISTURBANCE AND A STRONG COLD FRONT
WILL MOVE ACROSS THE REGION ON SATURDAY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS WITH THIS FRONT. THE FRONT IS EXPECTED
TO MOVE OFFSHORE BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY THURSDAY
MORNING.

The radar

The Houston radar (KHGX), 98 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
December 20, 5:54 AM CST
Where
Liberty County, Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
30.350, -95.100

Two to three trees were downed in Cleveland. One tree was reported down on a vehicle.

Hail, Liberty

When
December 20, 5:54 AM CST
Where
Liberty County, Cleveland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.350, -95.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64019, 64020.